Nevada, 2009Heavy Snow in Nevada, February 9, 2009
February 9, 2009 · NWS VEF · 1 event in 1 county or zone
A cold storm system brought locally heavy snow to the southern Great Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold storm system brought locally heavy snow to the southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 8, 9:07 PM PST, 6 hours 23 minutes earlier.
Area forecast discussion, Feb 8, 9:07 PM PST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
907 PM PST SUN FEB 8 2009
CORRECTED THE WATCH/ADVISORY SECTION
.SYNOPSIS...ANOTHER PACIFIC STORM WILL MOVE ACROSS THE AREA TONIGHT
THROUGH MONDAY NIGHT PRODUCING SCATTERED RAIN SHOWERS IN THE DESERTS
WITH NUMEROUS SNOW SHOWERS IN THE MOUNTAINS. AFTER A BRIEF BREAK IN
THE ACTION...ANOTHER STORM WILL MOVE INTO THE AREA LATE WEDNESDAY
INTO THURSDAY.
&&
.UPDATE...FOR THE REST OF THE EVENING AND THROUGH EARLY MONDAY
MORNING THE CURRENT FORECAST LOOKS TO BE ON TRACK. PRECIPITATION
HAS SUBSIDED OVER MUCH OF THE AREA. LOOKING AT NEXT SYSTEM MOVING IN
TONIGHT...ALREADY SEE LIGHTNING ACTIVITY IN CENTRAL CALIFORNIA THAT
IS INDICATIVE OF THE INSTABILITY ASSOCIATED WITH THIS SYSTEM. GFS
HAS -30 TO -34C 500MB TEMPERATURES OVER OUR SOUTHERN AREAS MONDAY
AND LI OF -1 TO -2. THINK LOW TOPPED THUNDERSTORMS ARE POSSIBLE
MONDAY. HAVE UPPED THE POPS 10 TO 20 PERCENT IN OUR SOUTH AND EAST
FROM MONDAY MORNING AND AFTERNOON AS THIS SYSTEM LOOKS VERY VIGOROUS
AND MOS POPS ARE GOING HIGHER WITH THE LATEST RUN. ONE ITEM I AM
STILL EVALUATING IS THE WINDS. FEEL CONFIDENT THAT THE WIND ADVISORY
FOR WESTERN SAN BERNARDINO COUNTY WILL OCCUR. INDICATIONS POINT TO
POSSIBLE ADVISORY LEVEL WINDS IN MOHAVE COUNTY...BUT LIKE DAY SHIFT
THINK THE PRECIPITATION DRAG WILL HOLD THEM DOWN BELOW ADVISORY
LEVEL.
&&
.PREV DISCUSSION...320 PM PST SUN FEB 8...SHORT TERM...SOME RAIN AND
SNOW SHOWERS ASSOCIATED WITH THE EXITING TROUGH WILL LINGER ACROSS
THE EASTERN ZONES THIS EVENING WITH THE SNOW ADVISORY CONTINUING IN
MOHAVE COUNTY UNTIL 7 PM MST. MEANWHILE ANOTHER ROUND OF
PRECIPITATION WILL SPREAD INTO THE FORECAST AREA FROM THE WEST
TONIGHT AS A TROUGH MOVES INTO CALIFORNIA. THIS SYSTEM WILL BE
COOLER THAN THE PREVIOUS ONE BUT MOISTURE WILL BE MORE LIMITED DUE
TO THE TRAJECTORY. KEPT THE WINTER WEATHER ADVISORY GOING FOR THE
EAST SLOPES OF THE SIERRA TONIGHT AND MONDAY MORNING. EXPECT SEVERAL
INCHES OF SNOW ACROSS THE MOUNTAINS OF SOUTHERN NEVADA AND NORTHWEST
ARIZONA AS THE TROUGH MOVES THROUGH THE AREA MONDAY AND MONDAY
NIGHT. DO NOT BELIEVE THERE WILL BE ENOUGH WIDESPREAD HEAVY SNOW FOR
ANY ADVISORIES AT THIS TIME. WIND WILL BE AN ISSUE MONDAY ACROSS THE
MOJAVE DESERT. BIG DIFFERENCES BETWEEN THE NAM AND GFS GUIDANCE WITH
WIND SPEEDS BUT IT LOOKS LIKE DAGGETT SHOULD BE ABLE TO HIT WIND
ADVISORY LEVEL WINDS AND KEPT THE ADVISORY GOING THERE FOR LATER
TONIGHT THROUGH MONDAY. A LITTLE CONCERNED THAT KINGMAN MAY REACH
ADVISORY CRITERIA BUT THINKING THE PRECIPITATION MAY HELP KEEP WIND
SPEEDS JUST BELOW THE CRITERIA. TEMPERATURES WILL REMAIN WELL BELOW
NORMAL MONDAY WITH THE INCOMING TROUGH.
.LONG TERM...ONLY CHANGES NEEDED THIS AFTERNOON WERE INCREASED
POPS...AS MODELS CONTINUE TO SHOW AN ACTIVE PATTERN WITH STORM
SYSTEMS PROGGED TO IMPACT THE AREA NEXT THURSDAY AND SATURDAY.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD...AND EACH
SYSTEM WILL BRING A DECENT CHANCE OF PRECIPITATION TO ALL AREAS.
BOTH SHOW ALMOST IDENTICAL TRACKS...WHICH DROP SOUTH OUT OF THE PAC
NW AND DOWN ALONG THE CALIFORNIA COAST BEFORE SLIDING EAST JUST
SOUTH OF OUR AREA. THE FIRST SYSTEM ON THURSDAY DOES NOT APPEAR TO
HAVE A SUBSTANTIAL MOISTURE TAP...SO PRECIP AMOUNTS WILL LIKELY BE
ON THE LIGHT SIDE. THE SATURDAY SYSTEM LOOKS TO BE IN BETTER
POSITION FOR A GOOD MOISTURE TAP AS THE LOW TAKES A SLIGHTLY MORE
SOUTHERLY TRACK. ALSO...THIS LOW IS DEEPER WITH SUFFICIENT COLD AIR
ALOFT FOR POSSIBLE LOW TOPPED THUNDERSTORMS.
&&
.AVIATION...FOR MCCARRAN...WINDS WILL CONTINUE OUT OF THE SOUTHWEST
OVERNIGHT...WITH GUSTS OVER 30 KTS EXPECTED BY MONDAY MORNING...AS
THE NEXT PACIFIC STORM SYSTEM APPROACHES THE AREA. THIS NEXT SYSTEM
WILL BE QUICKER TO MOVE ACROSS THE VALLEY ON MONDAY...BUT AIR ALOFT
WITH BE QUITE COLD...SO LOW TOPPED THUNDERSTORMS ON MONDAY ARE
POSSIBLE.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG SOUTHWEST WINDS AND SCATTERED SHOWERS WITH
EMBEDDED THUNDERSTORMS WILL ACCOMPANY THE NEXT STORM SYSTEM TO MOVE
ACROSS THE AREA OVERNIGHT AND MONDAY. LOW LEVEL WINDS WILL BE QUITE
STRONG WITH THIS SYSTEM...MAKING MODERATE OR GREATER MECHANICAL
TURBULENCE LIKELY.
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM PST
MONDAY FOR CAZ519.
WIND ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST MONDAY FOR
CAZ523.
&&
JACQUES/HARRISON/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Feb 8, 6:11 AM PST, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
611 AM PST SUN FEB 8 2009
AZZ001>003-036-CAZ519>527-NVZ014>022-090800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
611 AM PST SUN FEB 8 2009 /711 AM MST SUN FEB 8 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
THE RECENT STORM WHICH PRODUCED WIDESPREAD PRECIPITATION ACROSS
THE REGION WILL SLOWLY WEAKEN AND MOVE EAST ACROSS ARIZONA TODAY.
THIS WILL PRODUCE ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES IN
THE MOUNTAINS OF NORTHWEST ARIZONA ABOVE 5000 FEET. A WINTER
WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL 7 PM PST. LINGERING
SHOWERS ACROSS THE REST OF THE REGION WILL TAPER OFF THIS MORNING.
ANOTHER PACIFIC STORM WILL DIVE INTO THE SOUTHERN SIERRA TONIGHT.
SNOW AND BLOWING SNOW WILL DEVELOP OVER THE EAST SLOPES OF THE
SOUTHERN SIERRA TONIGHT AND A WINTER WEATHER ADVISORY IS IN EFFECT
BEGINNING AT 7 PM PST. STRONG WINDS WILL ALSO DEVELOP ACROSS THE
WESTERN MOHAVE DESERT AND A WIND ADVISORY IS IN EFFECT BEGINNING
AT 10 PM PST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE COLD STORM WITH LIMITED MOISTURE WILL SWING ACROSS THE
SOUTHERN GREAT BASIN MONDAY AND COULD PRODUCE SIGNIFICANT SNOW
ACCUMULATIONS OVER LINCOLN COUNTY AND THE SOUTHERN NEVADA
MOUNTAINS. STRONG DOWNSLOPE WINDS COULD POTENTIALLY DEVELOP MONDAY
MORNING ON EAST FACING SLOPES IN THE SPRING MOUNTAINS. SNOW LEVELS
WILL DROP TO 3000 FEET OR BELOW BY MONDAY NIGHT BUT SIGNIFICANT
ACCUMULATIONS ARE NOT EXPECTED FOR THE LOWER DESERTS. A BRIEF
BREAK BETWEEN STORMS OCCURS TUESDAY AND WEDNESDAY BEFORE TWO
ADDITIONAL COLD PACIFIC STORMS KEEP UNSETTLED WEATHER OVER THE
REGION THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JA
Heavy Snow, Esmeralda/Central Nye
- When
- February 9, 3:30 AM PST to 8:30 AM PST
- Where
- Esmeralda/Central Nye forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
Six inches of snow fell at Goldfield (5690').
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Arizona, February 9 to 10, 200919 injured · 11 events
- High Wind in Iowa, February 9, 2009$110,000 · 52 kt wind · 12 events
- Heavy Snow in North Dakota, February 9 to 10, 2009$50,000 · 17 events
- Flooding in Iowa, February 9 to 15, 2009$70,000 · 7 events
- Damaging Winds in Texas, February 9, 2009$60,000 · 75 kt wind · 9 events
- Avalanche and Heavy Snow in California, February 9, 2009$50,000 · 3 events
- Damaging Winds in Kansas, February 9, 200961 kt wind · 10 events
- High Wind in Kansas, February 9, 200955 kt wind · 10 events
- Wildfire in Georgia, February 9 to 11, 2009$15,000 · 1 event
- Strong Wind in Missouri, February 9, 2009$9,000 · 9 events
- High Wind in Iowa, February 9, 20091 injured · 55 kt wind · 1 event
- Winter Weather in Michigan, February 9 to 10, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149975.